DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20185166

A prospective study on causality, severity and preventability assessment of adverse drug reactions in a tertiary care hospital in India

Mahesh N. Belhekar, Sweta B. Tondare, Prasad R. Pandit, Kiran A. Bhave, Tejal C. Patel

Abstract


Background: The present study was undertaken to evaluate the incidence and pattern of adverse drug reaction (ADRs), causality, severity and preventability of ADRs.

Methods: Data was collected and analyzed with the information such as patients’ demographic details, associated co-morbid conditions and detailed drug related information gathered from ADR reporting forms. World Health Organization (WHO) scale was used for assessing causality, modified Hartwig scale was used for assessing severity and modified Schumock and Thorntons scale were used for assessing preventability of ADRs. Data was analyzed using descriptive statistics.

Results: Total 154 ADRs were reported in a period of one year (August 2016- July 2017). Out of 154 ADRs analyzed, 120 (77.9%) were in adults, 33 (21.4%) pediatric and 01 (0.7%) in geriatric patients. The most common ADR recorded was cutaneous reactions (43.5%) and the most common causative class of drugs for the same was found to be antimicrobials (46.7%) followed by non-steroidal anti-inflammatory drugs (15.6%). Causality assessment scale indicated 68.8% ADRs possible and 24% ADRs as probable. Severity assessment revealed that 45.5 % were mild, 50.6% moderate and 3.9% ADRs severe. Preventability assessment showed 84.4% of the cases were probably non-preventable.

Conclusions: In this study it was found that, most of the ADRs were of possible category with mild to moderate severity and majority being non-preventable. Antimicrobial drugs being the most common offending drug class causing ADRs. Strategies targeting appropriate and cautious use of this class of drugs may benefit in reducing the number of ADRs and therefore the cost involved in the treatment.


Keywords


Causality, Preventability, Pharmacovigilance, Severity

Full Text:

PDF

References


Jhansi RK. Review on adverse drug reactions. Adv Pharmacoepidemiol Drug Saf 2015;4;1.

Molokhia M, Tanna S, Bell D. Improving reporting of adverse drug reactions: systematic review. Clin Epidemiol. 2009;1:75-92.

Raut LA, Patel P, Patel C, Pawar A. Preventability, predictability and seriousness of adverse drug reactions amongst medicine inpatients in a teaching hospital: a prospective observational study. Int J Pharmaceut Chem Sci 2012;1(3):1293-9.

Ding WY, Lee CK, Choon SE. Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Int J Dermato. 2010 Jul;49(7):834-41.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents- a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47(2):95-9.

Doshi MS, Patel PP, Shah SP, Dikshit RK. Intensive monitoring of adverse drug reactions in hospitalized patients of two medical units at a tertiary care teaching hospital. J Pharmacol Pharmacother. 2012;3(4):308-13.

Mann RD, Andrews EB. Introduction. In: Mann RD, Andrews EB, eds. Pharmacovigilance. 2nd Edition. England: John Wiley & Sons, Ltd.;2007:3-11.

Brown JS, Landry FJ. Recognizing, reporting, and reducing adverse drug reactions. Southern Med J. 2001 Apr;94(4):370-3.

Kharkar M, Bowalekar S. Extent of under reporting of Adverse Drug Reactions (ADRs) in India: evaluation using Logistic Regression Analysis (LRA) model. J Clin Trials. 2014;4:155.

World Health Organization (WHO). The Importance on Pharmacovigilance. Safety monitoring on medicinal products. Geneva (Switzerland): Office of Publications, World Health Organization; 2002.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Health-System Pharmacy. 1992 Sep 1;49(9):2229-32.

Lau PM, Stewart K, Dooley MJ. Comment: hospital admissions resulting from preventable adverse drug reactions. Ann Pharmacotherapy. 2003 Feb;37(2):303-4.

Jose J, Rao PG. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res. 2006;54(3):226-33.

David P, DevinderMohan T. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004 Jan 1;70(1):20.

Ramesh M, Pandit J, Parthasarathi G. Adverse drug reactions in a south Indian hospital-their severity and cost involved. Pharmacoepidemiol Drug Safety. 2003 Dec 1;12(8):687-92.

Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. Br J Clin Pharmacol. 2008;65(2):210-6.

Rao PG, Archana B, Jose J. Implementation and results of an adverse drug reaction reporting programme at an Indian teaching hospital. Indian J Pharmacol. 2006 Jul 1;38(4):293.

Shah SP, Desai MK, Dikshit RK. Analysis of cutaneous adverse drug reactions at a tertiary care hospital-a prospective study. Trop J Pharmaceuti Res. 2011;10(4):517-22.

Venkatesan R, Ravisankar S, Lakshminarasu M, Rajendran SD. Intensive monitoring of adverse drug reaction in hospitalized patients in a south Indian tertiary care hospital. Int J Pharma Ther. 2014;5:19-26.

Rajakannan T, Mallayasamy S, Guddattu V, Kamath A, Vilakkthala R, Rao PG, et al. Cost of adverse drug reactions in a South Indian tertiary care teaching hospital. J Clin Pharmacol. 2012;52(4):559-65.

Uppal R, Jhaj R, Malhotra S. Adverse drug reactions among inpatients in a north Indian referral hospital. National Med J India. 2000 Jan 1;13(1):16-8.

Bhabhor PH, Patel TK, Vahora R, Patel PB, Desai N. Adverse drug reactions in a tertiary care teaching hospital in India: analysis of spontaneously reported cases. Int J Basic Clin Pharmacol. 2014;3:1078-85.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: A one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006 Nov 1;38(6):429-31.

Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: A North Indian perspective. Int J Appl Basic Med Res. 2011 Jan-Jun;1(1);50-3.

Ghosh S, Acharya LD, Rao PG. Study and evaluation of the various cutaneous adverse drug reactions in Kasturba hospital, Manipal. Indian J PharmSci. 2006;68:212-5.

Uchit GP, Shrivastava MP, Badar VA, Navale SB, Mayabhate MM. Adverse drug reactions to antimicrobial agents in a tertiary care hospital in Nagpur. J Indian Med Assoc. 2012;110(4):224-7.

Thong BY. Update on the management of antibiotic allergy. Allergy Asthma Immunol Res. 2010;2(2):77-86.

Shamna M, Dilip C, Ajmal M, Mohan PL, Shinu C, Jafer CP, et al. A prospective study on Adverse Drug Reactions of antibiotics in a tertiary care hospital. Saudi Pharmaceut J. 2014;22(4):303-8.

Jhaveri BN, Patel TK, Barvaliya MJ, Tripathi CB. Drug utilization pattern and pharmacoeconomic analysis in geriatric medical in-patients of a tertiary care hospital of India. J Pharmacol Pharmacother. 2014;5(1):15-20.